# SDR CA080304008

- Difficulty date: March 22, 2007
- Submitted: May 2, 2008
- Operation: General aviation
- Make and model: Piper PA-31-325
- Aircraft time: 3,262 hours
- Engine: Lyc TIO540F2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Intake Valve
- Part number: LW13622
- Condition: Failed
- Location: Engine
- Part time: 136 hours
- Component: Cylinder, Lyc, 05K21108
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: B, A

## Discrepancy

(CAN) WHILE IN CRUISE, THE PILOT HEARD A BANG AND EXPERIENCED A LOSS IN POWER ON THE LT ENGINE. AS THE ENGINE REMAINED RUNNING AND THERE WAS NO IMMEDIATE CONCERN FOR SAFETY THE PILOT CHOSE TO LEAVE THE ENGINE RUNNING AND SET DOWN AT THE NEAREST AIRPORT. UPON EXAMINATION OF THE ENGINE IT WAS DISCOVERED THAT THE NR1 CYLINDER INTAKE VALVE HAD FAILED AT THE TIP KEEPER LOCATION. THE DECISION WAS MADE TO REMOVE THE ENTIRE ENGINE ASSY AND RETURN IT TO THE OVERHAUL SHOP DUE TO THE LOW TIME SINCE OVERHAUL (TSO).   I WOULD LIKE TO MAKE NOTE THAT THE ENGINE PARTS MANUAL IS NOT CLEAR AS TO THE STYLE OF KEEPER REQUIRED FOR THE INTAKE VALVE POSITION AND, THOUGH IT WAS NOT A CONCERN IN THIS CASE, IT COULD BECOME AN ISSUE FOR CONFUSION. THE VALVE THAT FAILED HAD A HORSESHOE STYLE KEEPER AND ROTATOR CAP ON THE TIP, WHEREAS THE PARTS MANUAL SHOWS A TAPER KEEPER WITH NO ROTATOR CAP. THEN ENGINE SHOP HAS SUBMITTED SDR NR 20080229012. (TC NR 20080304008)
